Alert archive / Hawaii / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Honolulu, HI

February 14, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 14, 2019, 1:41 PM HST for Kalawao County, Hawaii. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 1:41 PM HST (23:41 UTC)
Expired
Feb 14, 2019, 7:05 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 4:10 PM HSTFLASH FLOODMakawao, HIMAUI EMA REPORTED THAT GULCHES IN THE MAKAWAO AND HAIKU AREAS ARE OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGHW50 PHFO 142341
FFWHFO
HIC009-150230-
/O.NEW.PHFO.FF.W.0003.190214T2341Z-190215T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
141 PM HST THU FEB 14 2019

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 430 PM HST.

* At 135 PM HST, radar indicated heavy rain continuing over the 
  slopes of the West Maui Mountains. Heavy rain was also along the 
  windward slopes of Haleakala from Paia to Hana, and from Hana to 
  Kipahulu. Stream and river gages along the windward slopes of Maui 
  are running high. Heavy rainfall is expected to continue through 
  the afternoon.

* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Lahaina, Haliimaile, Paia, Makawao, Wailuku, 
  Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 430 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

Kodama
5 follow-up statements
463 
WGHW70 PHFO 150109
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
309 PM HST THU FEB 14 2019

HIC009-150230-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
309 PM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 304 PM HST, radar indicated heavy rain continuing over the slopes 
of the West Maui Mountains and windward slopes of Haleakala from 
Paia to Hana to Kipahulu. Stream and river gages along the windward 
slopes of Maui are still running high. Heavy rainfall is expected to 
continue through the afternoon.

Locations in the warning include but are not limited to... Kahului, 
Honokohau, Lahaina, Paia, Haliimaile, Makawao, Wailuku, Olowalu, 
Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 430 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

TS
284 
WGHW50 PHFO 150216
FFWHFO
HIC009-150530-
/O.EXT.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
416 PM HST THU FEB 14 2019

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 730 PM HST.

* At 413 PM HST, radar indicated heavy rain continuing over the 
  slopes of the West Maui Mountains and windward slopes of Haleakala 
  from Paia to Hana to Kipahulu. Stream and river gages along the 
  windward slopes of Maui are still running high. Heavy rainfall is 
  expected to continue through this evening.

* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Lahaina, Haliimaile, Paia, Makawao, Wailuku, 
  Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 730 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

TS
674 
WGHW70 PHFO 150236
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
436 PM HST THU FEB 14 2019

HIC009-150530-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
436 PM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 430 PM HST, radar indicated heavy rain continuing over the West 
Maui Mountains and windward slopes of Haleakala. Maui Emergency 
Management reported gulches in the Makawao and Haiku areas 
overflowing. 

Locations in the warning include but are not limited to... 
Kahului, Honokohau, Lahaina, Paia, Haliimaile, Makawao, Wailuku, 
Olowalu, Waihee, Kaanapali, Pukalani, Hana, and Kipahulu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 730 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

TS
434 
WGHW70 PHFO 150333
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
533 PM HST THU FEB 14 2019

HIC009-150530-
/O.CON.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
533 PM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 531 PM HST, radar indicated that most of the heavy rain on Maui 
was diminishing. However, runoff from earlier downpours continues, 
and stream levels remain elevated. 

Locations in the warning include but are not limited to... 

Kahului, Honokohau, Haliimaile, Paia, Makawao, Wailuku, Keokea, 
Olowalu, Waihee, Kaanapali, Kula and Pukalani.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 730 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

Birchard
486 
WGHW70 PHFO 150505
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
705 PM HST THU FEB 14 2019

HIC009-150512-
/O.CAN.PHFO.FF.W.0003.000000T0000Z-190215T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
705 PM HST THU FEB 14 2019

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...

Weather radar showed that heavy rain has ended and stream gauges 
continue to fall. However, a Flash Flood Watch remains in effect for 
the overnight hours. Remain vigilant and be aware of the possibility 
for flash flooding.

LAT...LON 2064 15607 2062 15623 2071 15645 2080 15648
      2078 15654 2081 15663 2093 15670 2101 15667
      2104 15660 2090 15648 2095 15633 2094 15625
      2082 15611 2080 15601 2073 15599

$$

R Ballard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 12:57 PM HST, 44 minutes earlier.

Area forecast discussion, Feb 14, 12:57 PM HST, 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1257 PM HST Thu Feb 14 2019

.UPDATE...
The forecast has been updated to include a Wind Advisory over
Kauai and Niihau through tonight as trade winds have increased
over the west end of the island chain.

&&

.SYNOPSIS...
An upper level low will move over the state today producing
widespread showers with isolated thunderstorms across the islands
through tonight. Breezy trade winds are expected into Friday with
winds becoming lighter over the weekend. This unsettled weather
pattern may linger through the weekend and on into early next
week.

&&

.PREV DISCUSSION.../ISSUED 958 AM HST Thu Feb 14 2019/
An upper level low can be seen in water vapor imagery a couple of
hundred miles north of the state. This has caused the airmass
over the area to become unstable. Radar imagery shows numerous
showers and isolated thunderstorms over the area. Some of these
showers are heavy at times. Expect this weather pattern to
continue through the day today. A Flash Flood Watch is currently
in effect for the entire state.

A winter storm warning remains in effect for Haleakala through
this afternoon and for the Big Island summits through Friday
afternoon. Summit roads will be icy and dangerous with low
visibilities occurring in snow shower bands as they move across
the mountain peaks. Additional snow accumulations of up to 6
inches are possible.

The upper low will move southward over the islands tonight and
Thursday keeping the airmass unstable. Breezy northeast winds
will continue through Thursday night due to high pressure north
of the area. At the surface, a trough of low pressure is centered
a couple of hundred miles east of the Big Island.

The upper low is forecast to linger in the island vicinity through
the weekend while the surface trough possibly develops in a
closed low and slowly moves westward across the island chain.
This will cause our winds to gradually diminish and become rather
light on the east side of the trough. Unsettled weather can be
expected across some areas but details on timing and location is
problematic.

By early next week, the upper low is forecast to be located just
west of the state. Its associated surface low or trough is also
expected to be located just to our west. Some differences show up
in the global models early nest week. However, both the GFS and
ECMWF indicate a continuation of possible unsettled weather for
the first half of next week.

&&

AVIATION...
An upper-level low pressure system will remain in the vicinity of
the islands through at least Friday. This will keep the atmosphere
unstable with clouds and showers prevalent across the state through
tonight. The enhanced instability will also cause locally heavy
downpours and scattered thunderstorms, as well as TEMPO MVFR and
ISOL IFR CIG/VIS due to the clouds and showers through tonight.
As a result, AIRMET Sierra for mountain obscuration remains in
effect for most north through east facing sections of the island
chain and will likely continue for most of the state through
tonight. VFR conditions are expected across most leeward sections
of the state, but ISOL MVFR CIG/VIS are possible in brief heavy
downpours and thunderstorms. In addition, AIRMET ZULU includes the
potential for TEMPO light icing in clouds in the layer from 9,000
to 20,000 feet.

North-northeast low-level flow will strengthen today, so AIRMET
Tango remains in effect for TEMPO moderate low-level turbulence
over, and southeast through southwest of the higher terrain on all
islands. This AIRMET will likely remain in effect through early
Friday morning.

&&

MARINE...
Strong high pressure far N of the area will combine with a
developing low just E of the Big Island to bring strong and gusty
NE winds through tomorrow. Winds are expected to be especially
strong over the W end of the island chain, with winds already
gusting over 40 kt at Lihue this morning in a heavy shower. A
Marine Weather Statement has been issued to highlight the gusty
winds.

The developing low is expected to track toward the W over waters N
of the islands, and the associated fetch of strong to gale force
NE winds will likely support a continuation of large seas and
swells moving toward (at least some of) the islands from the NE
into the weekend. A High Surf Warning is currently in effect for
E facing shores, while the same swell is producing advisory-level
surf along exposed N facing shores. While surf may diminish below
warning/advisory levels on the Big Island and Maui, it will likely
remain elevated from Molokai to Kauai as the low sends new swells
toward the islands. As the low tracks W, winds over island waters
will be quite changeable, but will trend down as the low interrupts
the wind flow.

A Small Craft Advisory for all Hawaiian waters is posted through
Friday, and will likely need to be extended for selected zones as
we get in to the weekend. Confidence in the forecast is somewhat
reduced as a dynamic weather pattern is anticipated due to the
nearby developing surface low.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

Wind Advisory until 6 AM HST Friday for Niihau-Kauai.

High Surf Advisory until 6 PM HST this evening for Oahu North
Shore-Molokai Leeward-Maui Central Valley.

High Surf Warning until 6 PM HST this evening for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Winter Storm Warning until 6 PM HST this evening for Haleakala
Summit.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters-

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:24 PM HSTSpecial Marine WarningHFO105 min
Feb 13, 4:51 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 13, 7:16 PM HSTAreal Flood AdvisoryHFOKauai106 min
Feb 13, 7:33 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 13, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 12:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 1:40 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 14, 2:52 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 14, 3:30 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 14, 5:18 AM HSTFlash Flood WarningHFOHonolulu4 hr
Feb 14, 6:35 AM HSTSpecial Marine WarningHFO88 min
Feb 14, 8:26 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 14, 9:00 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 14, 9:06 AM HSTSpecial Marine WarningHFO114 min
Feb 14, 10:19 AM HSTSpecial Marine WarningHFO48 min
Feb 14, 10:39 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 10:49 AM HSTSpecial Marine WarningHFO84 min
Feb 14, 11:42 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 14, 12:09 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 12:38 PM HSTWind AdvisoryHFOKauai15 hr
Feb 14, 1:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.